Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 263, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 6, 2013, 7:46 PM CDT for Clark County, Comanche County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2013, 7:46 PM CDT (00:46 UTC)
- Expired
- Aug 6, 2013, 8:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Clark County, KS, Comanche County, KS
The radar
The Dodge City radar (KDDC), 71 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 8:11 PM CDT | TSTM WND DMG | 9 S Sitka, KS | LARGE TREE LIMB WAS DOWNED. WIND WAS AT LEAST 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 3:38 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2241 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
565
WUUS53 KDDC 070046
SVRDDC
KSC025-033-070145-
/O.NEW.KDDC.SV.W.0263.130807T0046Z-130807T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
746 PM CDT TUE AUG 6 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CLARK COUNTY IN SOUTHWEST KANSAS...
COMANCHE COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 845 PM CDT
* AT 743 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF
ACRES...AND MOVING NORTHEAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ACRES...ASHLAND...SITKA...BUTTERMILK...PROTECTION...LAKE COLDWATER
AND COLDWATER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3729 9989 3729 9914 3700 9944 3700 9989
TIME...MOT...LOC 0046Z 208DEG 21KT 3695 9979
HAIL...1.50IN
WIND...60MPH
$$
JJOHNSON3 follow-up statements
090 WWUS53 KDDC 070102 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 802 PM CDT TUE AUG 6 2013 KSC025-033-070145- /O.CON.KDDC.SV.W.0263.000000T0000Z-130807T0145Z/ CLARK KS-COMANCHE KS- 802 PM CDT TUE AUG 6 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR COMANCHE AND SOUTHEASTERN CLARK COUNTIES UNTIL 845 PM CDT... AT 757 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST OF ACRES...AND MOVING NORTHEAST AT 25 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... ASHLAND...SITKA...BUTTERMILK...PROTECTION...LAKE COLDWATER AND COLDWATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3729 9989 3729 9914 3700 9944 3700 9989 TIME...MOT...LOC 0102Z 208DEG 21KT 3703 9973 HAIL...0.88IN WIND...60MPH $$ JJOHNSON
333
WWUS53 KDDC 070120
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
820 PM CDT TUE AUG 6 2013
KSC025-033-070145-
/O.CON.KDDC.SV.W.0263.000000T0000Z-130807T0145Z/
CLARK KS-COMANCHE KS-
820 PM CDT TUE AUG 6 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR COMANCHE AND
SOUTHEASTERN CLARK COUNTIES UNTIL 845 PM CDT...
AT 816 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF SITKA...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PROTECTION...BUTTERMILK...LAKE COLDWATER AND COLDWATER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3700 9971 3729 9971 3729 9914 3700 9944
TIME...MOT...LOC 0121Z 225DEG 33KT 3711 9951
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON276 WWUS53 KDDC 070144 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 844 PM CDT TUE AUG 6 2013 KSC025-033-070153- /O.EXP.KDDC.SV.W.0263.000000T0000Z-130807T0145Z/ CLARK KS-COMANCHE KS- 844 PM CDT TUE AUG 6 2013 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN COMANCHE AND SOUTHEASTERN CLARK COUNTIES WILL EXPIRE AT 845 PM CDT/745 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM CDT. LAT...LON 3700 9971 3729 9971 3729 9914 3700 9944 TIME...MOT...LOC 0143Z 225DEG 33KT 3725 9933 $$ JJOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 5:56 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 6, 5:56 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 556 PM CDT Tue Aug 6 2013 ...Updated for the 00z TAFs and aviation discussion... .SHORT TERM...(This evening through Wednesday) ISSUED AT 235 PM CDT TUE AUG 6 2013 The wet weather pattern continues as weak disturbances move around the periphery of an upper level high centered across Texas. The mid and lower levels of the atmosphere will be quite moist for this time of the year with PWAT values over 1.25 inches across western Kansas through the short term period. Thunderstorms are expected to form across far western Kansas this afternoon and spread eastward through the evening. Some of these storms may become severe with large hail and damaging winds being the main concern. A few other storms could form across the KS/OK border where a stationary front is located. Thunderstorm chances continue through midnight with decreasing coverage during the early morning hours. If storms train over the same location for an extended period of time, flooding could become a concern. Clouds will increase this afternoon with mostly cloudy skies expected overnight. Winds at the surface will generally be from the east to east southeast which will allow upslope flow to occur across western Kansas. With mostly cloudy skies overnight, lows tonight are expected to range from the upper 60s across west central Kansas to lower 70s across south central Kansas. Another lull in the action is expected Wednesday morning as the thunderstorms the night before moves into eastern Kansas. Meanwhile, a surface cold front is progged to move through Nebraska in the morning and into northern Kansas by the afternoon. Another round of thunderstorms are forecasted to form across eastern Colorado in the afternoon and move into western Kansas. A few of these storms could also become severe with strong winds and large hail being the main concern. Once again, if storms train over the same location for an extended period of time, flooding could become a concern. Winds will continue to be from the east with the exception of areas behind the aforementioned front where northeast winds will be observed. Cooler temperatures are expected tomorrow with highs ranging from the mid 70s across west central Kansas to mid 80s across south central Kansas. .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 320 PM CDT TUE AUG 6 2013 Not too much has changed in the extended forecast, except rain chances have increased in the Thursday time frame. 80% categorical shower and thunderstorms chances late Wednesday night and early Thursday morning will taper to 50 to 60 percent likely chances by Thursday day break, and stay about there through the day Thursday. a meandering surface front across southwestern Kansas will combine with an upper level short wave moving east across western Kansas, to bring more substantial rainfall to southwestern Kansas Thursday. The upper wave will move into central Kansas late Thursday night, and precipitation chances will taper even lower into the 40 percent range Thursday night, and diminish downward to 15 percent by Friday afternoon. Once that upper wave is to our east, another will be tracking from the west, nearly on it's heal. Saturday will see scattered 20 to 30 percent rain chances, and low widely scattered showers and thunderstorm trend will persist into Sunday night. On Monday, chance pops will cover most all of our forecast area of southwestern Kansas, as the larger upper wave will be crossing then. Precipitation chances will shift east Monday night and Tuesday, and felt slight chances were enough for now out in the day 8 time frame. For temperatures, Thursday will start out "cool" with highs int he upper 70s across out northern 3/4ths of the forecast area, and in the lower to mid 80d along the Oklahoma border. This will mainly be due to a cold front slipping southward through our area, but also due to clouds and precipitation being plentiful. Clouds will be slow to break up and clear on Friday, so temperatures will respond to the lower 80s to middle 80s. A warming trend will ensue through Sunday, when max temps will rise into the lower to middle 90s. Max temps will remain in that 90s range Sunday through Tuesday. Minimum temperatures will range in the lower to middle 60s from Thursday through Sunday, then rise a little into the middle 60s to lower 70s Monday through Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) ISSUED AT 550 PM CDT TUE AUG 6 2013 Tonight will be another night of scattered strong storms moving through, first from west to east as an upper wave travels through. Then a cold front will cross from north to south, bringing more storms. Based on the TSRA trends upstream, I think mvfr cigs and high end ifr vsbys will be associated with the thunderstorms. Convection should mainly be between 01z and 05z, followed by ifr cigs and scattered showers. winds will be southeast at 10g17kt early, then become light and variable after midnight. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 82 66 80 / 60 70 80 50 GCK 69 80 65 80 / 60 70 80 50 EHA 68 82 64 82 / 40 70 80 40 LBL 69 84 66 82 / 50 70 70 40 HYS 70 79 64 79 / 70 70 80 60 P28 73 86 69 85 / 40 70 80 50 && .DDC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH through Thursday afternoon FOR KSZ045-046-064>066- 079-081. && SHORT TERM...HOVORKA_42 LONG TERM...BURKE AVIATION...BURKE
Hazardous weather outlook, Aug 6, 4:22 AM CDT, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 422 AM CDT TUE AUG 6 2013 KSZ030-031-043>046-061>066-074>081-084>090-071000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 422 AM CDT TUE AUG 6 2013 /322 AM MDT TUE AUG 6 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL AND WEST CENTRAL KANSAS. THE THUNDERSTORM ACTIVITY WILL THEN INCREASE IN AREAL COVERAGE AS IT MOVES ACROSS WESTERN AND NORTH CENTRAL KANSAS DURING THE OVERNIGHT HOURS. SOME THUNDERSTORMS LATE THIS AFTERNOON AND EARLY TONIGHT WILL BE CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. PERIODS OF HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH MAY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS EACH DAY THROUGH MONDAY. AT THIS TIME IT APPEARS THE BETTER PROBABILITY FOR SEVERE WEATHER WILL OCCUR WEDNESDAY NIGHT AND POSSIBLY SUNDAY. THE MAIN HAZARD FROM THESE STORMS WEDNESDAY NIGHT AND SUNDAY WILL BE PERIODS OF HEAVY RAIN, HAIL AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC BURGERT
In the hours before
Local storm report, Aug 6, 5:39 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
539 PM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 2 E KENDALL 37.94N 101.51W
08/06/2013 E1.25 INCH KEARNY KS LAW ENFORCEMENT
&&
01Local storm report, Aug 6, 5:46 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
546 PM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND GST 7 SSW LAKIN 37.84N 101.30W
08/06/2013 E70 MPH KEARNY KS PUBLIC
0542 PM HAIL 7 SSW LAKIN 37.84N 101.30W
08/06/2013 E1.75 INCH KEARNY KS PUBLIC
&&
01Local storm report, Aug 6, 6:30 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
630 PM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 11 N HICKOK 37.72N 101.25W
08/06/2013 E75 MPH GRANT KS PUBLIC
&&
JRJLocal storm report, Aug 6, 6:52 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
652 PM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL E JOHNSON CITY 37.57N 101.75W
08/06/2013 E1.00 INCH STANTON KS PUBLIC
&&
JRJLocal storm report, Aug 6, 6:59 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 2 S MANTER 37.50N 101.88W
08/06/2013 E1.75 INCH STANTON KS LAW ENFORCEMENT
&&
JRJLocal storm report, Aug 6, 7:33 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
733 PM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND GST 10 E SYRACUSE 37.98N 101.57W
08/06/2013 E65.00 MPH HAMILTON KS PARK/FOREST SRVC
0504 PM HAIL 10 E SYRACUSE 37.98N 101.57W
08/06/2013 E1.00 INCH HAMILTON KS PUBLIC
&&
BURKEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:02 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 43 min |
| Aug 6, 9:14 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa | 46 min |
| Aug 6, 9:20 PM CDT | Special Weather Statement | DDC | Ford | 40 min |
| Aug 7, 4:19 AM CDT | Special Weather Statement | DDC | Ellis, Ness, Trego | 41 min |
| Aug 7, 6:19 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.